Hail, Madison
- When
- December 20, 4:13 PM CST
- Where
- Madison County, 1.33 mi ESE of Harvest Epps Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.860, -86.750
One inch hail was reported via social media.
An isolated thunderstorm became severe during the late afternoon hours in north central Alabama. The storm produced hail up to 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated thunderstorm became severe during the late afternoon hours in north central Alabama. The storm produced hail up to 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 2:40 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 240 PM CST Wed Dec 20 2017 .NEAR TERM...(Tonight) Issued at 240 PM CST Wed Dec 20 2017 Sfc low/upper trough axis continue to traverse ewd across the Mid South region, with lower clouds streaming ahead of this system more into the cntrl TN Valley. Some residual deformation rainfall has been developing across W/mid TN, with most of the light/mod rain just N of the local area. As the system draws closer to NW AL, some rainfall may develop across parts of the area before the afternoon hrs are done, with lingering rainfall quickly tapering off to the E shortly after sunset. Latest models seem to be fairly consistent with showing the lower cloud cover increasing later this evening, with areas of fog then developing shortly after midnight. The combination of low stratus and some vis reduction may prevent the fog from becoming more dense/wide, although this trend will prob become more evident as the evening hrs progress. As the sfc low moves E of the area later tonight, temps look to fall just below the 50F mark, with early morning lows Thu trending mainly in the mid/upper 40s. .SHORT TERM...(Thursday through Saturday) Issued at 240 PM CST Wed Dec 20 2017 Relatively quiet wx conditions are xpcted on Thu, as a weak area of high pressure moves ewd across the wrn/cntrl Gulf regions. A warm front though will lift nwd across the region during the day Thu, with sly flow and temps mainly in the lower 60s developing over the TN Valley. With the return flow pattern in place, Gulf moisture will also begin to stream back into the area late Thu into early Fri. Latest models are showing another strong storm system/sfc low forming out of the srn Plains and lifting into the Midwest region going into Fri. Some of the developing rainfall/showers associated with this next system may spread into NW AL late Thu night, in advance of a strong attendant cold front stretching SW back into the srn Plains. The brunt of the showers/embedded tstms will then begin to spread ewd into the Mid South/mid TN Valley areas during the day Fri. However, much of this convective activity may be located just to the N/W of the local area until Fri night, when the cold front and another sfc wave move into the Lower MS Valley region. Multiple waves of heavy rainfall may begin to spread newd into the area late Fri night, as portions of the sfc boundary settle more W to E across the region. The cold front itself then sweeps thru the cntrl TN Valley during the day Sat, with num/wide showers/heavy rainfall coupled with a few remaining embedded tstms developing along the advancing boundary. Wind energy/low level shear look fairly strong along/just ahead of the cold front, with H85 winds out of the SW increasing near 50KT. Buoyant energy/instability looks fairly negligible though this far to the N, which may keep most of the convection as showers/locally heavy rainfall. Certainly cannot rule out a few instances of strong gusty winds though within the heavier showers/iso tstms. Total rainfall amounts Fri thru midday Sat look to be around 2-2.5 inches with locally higher amounts, until the cold front/associated sfc wave exit the area to the E. Given some localized flooding issues that developed earlier Today, some minor flooding issues/runoff may again materialize from late Fri into early Sat. .LONG TERM...(Saturday night through Tuesday) Issued at 240 PM CST Wed Dec 20 2017 Models slow down the front after it passes further south into the Florida panhandle and southeastern Georgia on Saturday evening. However, models do forecast fairly expansive area of low clouds behind the front hanging on through the night. Not much cold air behind the front to our south on Saturday night, with mainly westerly or southwesterly low level flow continuing. This and persistent mostly cloudy conditions should keep lows fairly warm for this time of year, in the upper 30s to lower 40s, despite some cold air advection behind the front. Another strong, but drier front begins to develop and push southeast from the Rockies into Kansas and Missouri later Saturday night. This system will have more of a bearing on conditions on Sunday and Sunday night than Saturday night. Models differ concerning how much moisture is associated with this new system. The ECMWF actually produces a decent area of light precipitation with it, while the GFS hardly shows any flurries with it. During the day on Sunday, models keep a frontal boundary well to our south through southern Alabama/central Georgia. At the same time, the new system approaches the Tennessee Valley as it swings east towards Kentucky or the Ohio Valley (depending on the model). The ECMWF keeps the stronger lift aloft and deeper moisture centered further south than the GFS. Thus it keeps a fairly decent area of light precipitation moving east from Missouri into Kentucky and Tennessee. This could lead to some light rain changing over to very light snow if it is correct in the evening. Little accumulation would be expected even in this scenario, since temperatures would only fall to near 32 just before midnight and then precipitation would move well east of the area. GFS doesn't really even forecast any flurries in contrast. Thus for now went with no chance of precipitation, but this period will need to be monitored for a brief change over to light snow Sunday evening. Another shot of colder air is expected to push southeast into northern Alabama and Southern Middle Tennessee behind the departed front on Sunday night. Lows in the mid to upper 20s look reasonable given the strong low level cold air advection. The colder and drier air entrenched over the area Christmas day along with some increasing high cloudiness should make for a cold day, with highs only climbing into the upper 30s to lower 40s. With winds 5 to 10 mph with some gusts to around 15 mph, temperatures will not feel much warmer than the mid 30s. Cold and dry conditions will continue on Monday night and Tuesday, with lows remaining in the 20s and highs climbing only to the upper 40s. As zonal flow returns Tuesday night into Wednesday, models do show additional upper level energy developing over the Rockies and moving east toward the Tennessee Valley. Thus, rain chances increase again on Wednesday into Wednesday night. Temperatures should remain warm enough for all liquid precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1125 AM CST Wed Dec 20 2017 Low cigs close to 1K ft are beginning to spread ewd into NW/N cntrl AL this late Wed morning. These lower cigs are associated with an upper disturbance moving ewd across the Mid South region. Cigs look to fall below 1K ft this evening, with vis lowering to near 2SM after 21/06Z. LIFR conds are certainly possible in potential areas of br/fg heading into the early morning hrs Thu, and little improvement is xpcted into the late morning period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...KTW AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 102 PM CST Wed Dec 20 2017 ALZ001>010-016-TNZ076-096-097-211100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 102 PM CST Wed Dec 20 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Areas of fog, some dense, are expected to develop tonight. Visibility in some areas may drop to 1/4 mile or less. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another storm system will impact the region Friday night into Saturday. Showers and a few thunderstorms will be late this week, with a slight chance of thunderstorms beginning on Friday afternoon and lasting into Saturday morning as a cold front pushes through the region. A few of the thunderstorms could be strong with gusty winds. Rainfall amounts of 2 to 3 inches are possible which may cause localized flooding. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement National Weather Service Huntsville AL 332 PM CST WED DEC 20 2017 ALZ005-006-202200- Madison AL-Limestone AL- 332 PM CST WED DEC 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHEASTERN LIMESTONE COUNTIES UNTIL 400 PM CST... At 331 PM CST, Doppler radar was tracking a strong thunderstorm near Athens, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harvest, Elkmont, Toney and Elkwood. LAT...LON 3486 8698 3493 8697 3498 8672 3476 8672 TIME...MOT...LOC 2131Z 268DEG 16KT 3488 8692 KTW
The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
3 hail. Local standard time, as filed.
One inch hail was reported via social media.
Penny sized hail was reported in the Anderson Hills subdivision. Relayed via social media.
Nickel sized hail was reported in Big Cove area. Relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725094, 725095, 725096.